Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

GPs may consider stopping diabetes drug in patients with foot problems, say EMA

The European Medicines Agency is sending letters telling GPs they 'may consider' stopping canagliflozin treatment in patients with diabetes with significant foot complications after a recent trial suggested the drug may be linked to an increase in amputations.

Writing on their website, the EMA say that they have started a review of canagliflozin – a substance used in the diabetes drug Invokana – after an ongoing clinical trial called CANVAS observed an increase in amputations, mostly affecting toes.

It said that the link is 'currently not confirmed', but it is currently requesting information from the manufacturer to confirm whether any changes in the use of the medicine are needed.

Letters are currently being sent out to remind doctors about the importance of routine foot care in diabetic patients and to carefully monitor those that are at an increased risk of amputation events.

The EMA have said: 'As a precautionary measure, doctors may consider stopping treatment with canagliflozin in patients who develop significant foot complications.'

Canagliflozin is currently used in diabetes medication – including Invokana – and is recommended by NICE as an option for treating type 2 diabetes as part of a dual- or triple-therapy regimen or in combination with insulin.

The CANVAS study was originally looking at whether canagliflozin reduces cardiovascular disease, but a slight – and non-significant – increase of amputations in patients taking canagliflozin was observed compared with those taking a placebo.

But Janssen, the makers of diabetic drug Invokana, say that canagliflozin is an important treatment option and patients shouldn’t stop taking it without discussing it with their doctor.

A spokesperson for Janssen said: ‘Janssen has conducted rigorous and thorough analyses of the available data and the higher incidence of this finding seen in the ongoing CANVAS study has not been observed across 12 other completed phase 3 and phase 4 clinical trials or in post-marketing safety monitoring reports.’

‘Canagliflozin provides an important treatment option for people with type 2 diabetes. Patients prescribed canagliflozin should not discontinue it without discussion with their treating physician.’

Please note: this headline was changed at 10:05 on 2 June 2016 to make clear that the EMA is advising that GPs should consider stopping canagliflozin in those with significant foot complications and not all patients, as the previous headline suggested.

 

Readers' comments (3)

  • Bob Hodges

    "The incidence of lower limb amputation in the study is currently 7 in 1,000 patient-years with canagliflozin 100 mg daily and 5 in 1,000 patient-years with canagliflozin 300 mg daily, compared with 3 in 1,000 patient-years with placebo."

    Are these thrombotic events, or microvascular?

    Why is the lower dose higher if there is a causal link?

    'Amputations' is a bit to broad to shed any light on such a small increase in absolute risk (AR) and makes the relative risk (RR) irrelevant doesn't it?

    Unsuitable or offensive? Report this comment

  • Perhaps the worst controlled patients are put on this newer drug ?

    Unsuitable or offensive? Report this comment

  • Vinci Ho

    This is the problem with new drugs these days . There are still significant uncertainty of side effects even when they get the license to hit the market.
    There is an understandably immediate enthusiasm of SGLT2 inhibitors' benefit in losing weight . Empaglifluozin even demonstrated reduction in adverse cardiovascular outcomes(e.g. heart failure, MI) and overall mortality in all causes( though not specifically cardiovascular death) . Hence , this increase in amputation risk is extraordinary . Canaglifluozin was the first of the class approved by FDA and Dapaglifluozin was the equivalence in Europe .
    There is also recent concern of incidence of near- normoglycaemic or normoglycaemic diabetic ketoacidosis(DKA) , although it had been blamed on the usage in type 1 diabetics but bearing in mind , the longer the history of a type 2 diabetic, the higher is the risk of burnout of his/her pancreatic beta islet cell function resembling the situation of type 1. That may explain the deaths from this rare form of DKA in some elderly patients with type 2diabetes, described in a recent Japanese case series study.
    From Rofecoxib(Vioxx) to Rosiglitazone(Avandia) , I suppose we all should have learnt the lesson(s) about new drugs released into market especially in patients with potentially precarious disease like diabetes. Only time can tell.

    Unsuitable or offensive? Report this comment

Have your say